ISSN:
 1078-0947

eISSN:
 1553-5231

All Issues

Volume 38, 2018

Volume 37, 2017

Volume 36, 2016

Volume 35, 2015

Volume 34, 2014

Volume 33, 2013

Volume 32, 2012

Volume 31, 2011

Volume 30, 2011

Volume 29, 2011

Volume 28, 2010

Volume 27, 2010

Volume 26, 2010

Volume 25, 2009

Volume 24, 2009

Volume 23, 2009

Volume 22, 2008

Volume 21, 2008

Volume 20, 2008

Volume 19, 2007

Volume 18, 2007

Volume 17, 2007

Volume 16, 2006

Volume 15, 2006

Volume 14, 2006

Volume 13, 2005

Volume 12, 2005

Volume 11, 2004

Volume 10, 2004

Volume 9, 2003

Volume 8, 2002

Volume 7, 2001

Volume 6, 2000

Volume 5, 1999

Volume 4, 1998

Volume 3, 1997

Volume 2, 1996

Volume 1, 1995

Discrete & Continuous Dynamical Systems - A

2010 , Volume 26 , Issue 4

Special Issue on Recent Progress on Partial Differential Equations Modeling Fluids and Complex Fluids

Select all articles

Export/Reference:

Preface
Ning Ju, Xiaoming Wang and Jiahong Wu
2010, 26(4): i-iii doi: 10.3934/dcds.2010.26.4i +[Abstract](264) +[PDF](41.1KB)
Abstract:
Fluid phenomena are ubiquitous ranging from small scale blood flows in our body to large scale geophysical flows such as the Gulf Stream. The understanding of these phenomena is crucial to many applied areas such as meteorology, oceanography and aerospace industry. Partial Differential Equations (PDEs) are the most fundamental tools in studying fluid phenomena. This special issue of Discrete and Continuous Dynamical Systems is devoted to the analysis and numerics of partial differential equations (PDEs) modeling fluids and complex fluids. It consists of twenty-one papers from invited speakers of a special sessions in the 7th AIMS Conference on Dynamical Systems and Differential Equations held at the University of Texas at Arlington, Texas, May 18 - 21, 2008.
   Topics covered by this collection of papers include the analysis and computations of solutions of PDEs modeling surface water waves, Navier-Stokes Equations and related ones including those modeling complex fluids and large scale geophysical flows. Some other related issues in fluid dynamics are also touched. The papers in this special issue are not grouped according to their topics but instead ordered alphabetically by the names of the first authors.

For more information please click the “Full Text” above.
A KdV-type Boussinesq system: From the energy level to analytic spaces
Jerry L. Bona, Zoran Grujić and Henrik Kalisch
2010, 26(4): 1121-1139 doi: 10.3934/dcds.2010.26.1121 +[Abstract](278) +[PDF](237.4KB)
Abstract:
Considered here is the well-posedness of a KdV-type Boussinesq system modeling two-way propagation of small-amplitude long waves on the surface of an ideal fluid when the motion is sensibly two dimensional. Solutions are obtained in a range of Sobolev-type spaces, from the energy level to the analytic Gevrey spaces. In addition, a criterion for detecting the possibility of blow-up in finite time in terms of loss of analyticity is derived.
Sufficient conditions for the regularity to the 3D Navier-Stokes equations
Chongsheng Cao
2010, 26(4): 1141-1151 doi: 10.3934/dcds.2010.26.1141 +[Abstract](305) +[PDF](169.5KB)
Abstract:
In this paper we consider the three-dimensional Navier-Stokes equations subject to periodic boundary conditions or in the whole space. We provide sufficient conditions, in terms of one direction derivative of the velocity field, namely, $u_z$, for the regularity of strong solutions to the three-dimensional Navier-Stokes equations.
Solitary-wave solutions to Boussinesq systems with large surface tension
Min Chen, Nghiem V. Nguyen and Shu-Ming Sun
2010, 26(4): 1153-1184 doi: 10.3934/dcds.2010.26.1153 +[Abstract](208) +[PDF](319.1KB)
Abstract:
Considered herein are certain Boussinesq systems with the presence of large surface tension. The existence and stability of solitary waves are established using techniques introduced earlier by Buffoni [7] and Lions [9, 10].
Global regularity of solutions of coupled Navier-Stokes equations and nonlinear Fokker Planck equations
Peter Constantin and Gregory Seregin
2010, 26(4): 1185-1196 doi: 10.3934/dcds.2010.26.1185 +[Abstract](284) +[PDF](203.2KB)
Abstract:
We provide a proof of global regularity of solutions of coupled Navier-Stokes equations and Fokker-Planck equations, in two spatial dimensions, in the absence of boundaries. The proof yields a priori estimates for the growth of spatial gradients.
Dissipative quasi-geostrophic equations in critical Sobolev spaces: Smoothing effect and global well-posedness
Hongjie Dong
2010, 26(4): 1197-1211 doi: 10.3934/dcds.2010.26.1197 +[Abstract](360) +[PDF](232.5KB)
Abstract:
We study the critical and super-critical dissipative quasi-geostrophic equations in $\R^2$ or $\T^2$. An optimal local smoothing effect of solutions with arbitrary initial data in $H^{2-\gamma}$ is proved. As a main application, we establish the global well-posedness for the critical 2D quasi-geostrophic equations with periodic $H^1$ data. Some decay in time estimates are also provided.
Boundary layers in smooth curvilinear domains: Parabolic problems
Gung-Min Gie, Makram Hamouda and Roger Témam
2010, 26(4): 1213-1240 doi: 10.3934/dcds.2010.26.1213 +[Abstract](386) +[PDF](366.4KB)
Abstract:
The goal of this article is to study the boundary layer of the heat equation with thermal diffusivity in a general (curved), bounded and smooth domain in $\mathbb{R}^{d}$, $d \geq 2$, when the diffusivity parameter ε is small. Using a curvilinear coordinate system fitting the boundary, an asymptotic expansion, with respect to ε, of the heat solution is obtained at all orders. It appears that unlike the case of a straight boundary, because of the curvature of the boundary, two correctors in powers of ε and ε1/2 must be introduced at each order. The convergence results, between the exact and approximate solutions, seem optimal. Beside the intrinsic interest of the results presented in the article, we believe that some of the methods introduced here should be useful to study boundary layers for other problems involving curved boundaries.
Singular perturbation systems with stochastic forcing and the renormalization group method
Nathan Glatt-Holtz and Mohammed Ziane
2010, 26(4): 1241-1268 doi: 10.3934/dcds.2010.26.1241 +[Abstract](304) +[PDF](317.4KB)
Abstract:
This article examines a class of singular perturbation systems in the presence of a small white noise. Modifying the renormalization group procedure developed by Chen, Goldenfeld and Oono [6], we derive an associated reduced system which we use to construct an approximate solution that separates scales. Rigorous results demonstrating that these approximate solutions remain valid with high probability on large time scales are established. As a special case we infer new small noise asymptotic results for a class of processes exhibiting a physically motivated cancellation property in the nonlinear term. These results are applied to some concrete perturbation systems arising in geophysical fluid dynamics and in the study of turbulence. For each system we exhibit the associated renormalization group equation which helps decouple the interactions between the different scales inherent in the original system.
On the initial-value problem to the Degasperis-Procesi equation with linear dispersion
Fei Guo, Bao-Feng Feng, Hongjun Gao and Yue Liu
2010, 26(4): 1269-1290 doi: 10.3934/dcds.2010.26.1269 +[Abstract](314) +[PDF](398.9KB)
Abstract:
In this paper, we consider the initial-value problem for the Degasperis-Procesi equation with a linear dispersion, which is an approximation to the incompressible Euler equation for shallow water waves. We establish local well-posedness and some global existence of solutions for certain initial profiles and determine the wave breaking phenomena for the equation. Finally, we verify the occurrence of the breaking waves by numerical simulations.
Energetic variational approach in complex fluids: Maximum dissipation principle
Yunkyong Hyon, Do Young Kwak and Chun Liu
2010, 26(4): 1291-1304 doi: 10.3934/dcds.2010.26.1291 +[Abstract](539) +[PDF](644.2KB)
Abstract:
We discuss the general energetic variational approaches for hydrodynamic systems of complex fluids. In these energetic variational approaches, the least action principle (LAP) with action functional gives the Hamiltonian parts (conservative force) of the hydrodynamic systems, and the maximum/minimum dissipation principle (MDP), i.e., Onsager's principle, gives the dissipative parts (dissipative force) of the systems. When we combine the two systems derived from the two different principles, we obtain a whole coupled nonlinear system of equations satisfying the dissipative energy law. We will discuss the important roles of MDP in designing numerical method for computations of hydrodynamic systems in complex fluids. We will reformulate the dissipation in energy equation in terms of a rate in time by using an appropriate evolution equations, then the MDP is employed in the reformulated dissipation to obtain the dissipative force for the hydrodynamic systems. The systems are consistent with the Hamiltonian parts which are derived from LAP. This procedure allows the usage of lower order element (a continuous $C^0$ finite element) in numerical method to solve the system rather than high order elements, and at the same time preserves the dissipative energy law. We also verify this method through some numerical experiments in simulating the free interface motion in the mixture of two different fluids.
Maximum norm error estimates for Div least-squares method for Darcy flows
JaEun Ku
2010, 26(4): 1305-1318 doi: 10.3934/dcds.2010.26.1305 +[Abstract](359) +[PDF](198.5KB)
Abstract:
Least-squares finite element methods for second order elliptic partial differential equations such as Darcy flows are considered. While there has been a significant progress in terms of obtaining error estimates for the methods, the estimates are essentially based on $L_2$-norm of the error. In this paper, we provide maximum norm error estimates for the primary variable using a smoothed Green's function introduced in [33] and maximum norm error for the dual variables by taking advantage of the fact that least-squares solutions are higher-order perturbations of Galerkin solutions [8].
On regularity for the Navier-Stokes equations in Morrey spaces
Igor Kukavica
2010, 26(4): 1319-1328 doi: 10.3934/dcds.2010.26.1319 +[Abstract](301) +[PDF](162.0KB)
Abstract:
Let $u$ be a local weak solution of the Navier-Stokes system in a space-time domain $D\subseteq\mathbb R^{n}\times\mathbb R$. We prove that for every $q>3$ there exists $\epsilon>0$ with the following property: If $(x_0,t_0)\in D$ and if there exists $r_0>0$ such that

sup $|x-x_0|+\sqrt{t-t_0} < r_0$ sup $r\in(0,r_0)$ $ \frac{1}{r^{n+2-q}} \int_{t-r^2}^{t+r^2}\ \ \ \int_{|y-x|\le r} |u(y,s)|^{q}\,dy\,ds \le \epsilon $

then the solution $u$ is regular in a neighborhood of $(x_0,t_0)$. There is no assumption on the integrability of the pressure or the vorticity.

Pullback exponential attractors
José A. Langa, Alain Miranville and José Real
2010, 26(4): 1329-1357 doi: 10.3934/dcds.2010.26.1329 +[Abstract](271) +[PDF](302.8KB)
Abstract:
In this work, we show how to construct a pullback exponential attractor associated with an infinite dimensional dynamical system, i.e., a family of time dependent compact sets, with finite fractal dimension, which are positively invariant and exponentially attract in the pullback sense every bounded set of the phase space. Our construction is based on the one in Efendiev et al. [11] in which a uniform forwards (and so also pullback) exponential attractor is constructed. We relax the conditions in [11] in order to obtain an unbounded family of exponential attractors for which the uniform convergence fails so that only the pullback attraction is expected. Thus, by proving that global pullback attractors are included in our family of exponential attractors, we generalize the concept of an exponential attractor to the theory of infinite dimensional non-autonomous dynamical systems. We illustrate our results on a 2D Navier-Stokes system in bounded domains.
Flow driven dynamics of sheared flowing polymer-particulate nanocomposites
Jun Li and Qi Wang
2010, 26(4): 1359-1382 doi: 10.3934/dcds.2010.26.1359 +[Abstract](258) +[PDF](2633.8KB)
Abstract:
We study orientational dynamics in sheared polymer-particulate nanocomposites (PNCs) using an approximate tensor model derived from the kinetic theory for flows of PNCs in the weak semiflexible regime. We focus on dynamics induced by shear and enhanced by the interaction between the nanoparticles and the host polymer matrix in a set of selected model parameters, highlighting solution behavior and bifurcations in the semidilute regime of PNCs. We witness the existence of logrolling states, out-of-plane steady states, kayaking and chaotic motions, and flow-aligning steady states of nanoparticle ensembles and corresponding steady states, time-periodic fluttering and chaotic motions in the host polymer matrix in various ranges of shear rates and selected model parameters. A striking feature observed in the polymer matrix is its collective orientational order follows a master curve as the shear rate varies despite that the nanoparticle ensemble experiences a variety of states and motions with widely varying local nematic order.
Chaos phenotypes discovered in fluids
Y. Charles Li
2010, 26(4): 1383-1398 doi: 10.3934/dcds.2010.26.1383 +[Abstract](216) +[PDF](359.5KB)
Abstract:
I shall briefly survey the current status on more rigorous studies of chaos in fluids by focusing along the line of chaos phenotypes: sensitive dependence on initial data, and recurrence.
Tropical atmospheric circulations: Dynamic stability and transitions
Tian Ma and Shouhong Wang
2010, 26(4): 1399-1417 doi: 10.3934/dcds.2010.26.1399 +[Abstract](334) +[PDF](336.0KB)
Abstract:
In this article, we present a mathematical theory of the Walker circulation of the large-scale atmosphere over the tropics. This study leads to a new metastable state oscillation theory for the El Niño Southern Oscillation (ENSO), a typical inter-annual climate low frequency oscillation. The mathematical analysis is based on 1) the dynamic transition theory, 2) the geometric theory of incompressible flows, and 3) the scaling law for proper effect of the turbulent friction terms, developed recently by the authors.
Modeling and simulation of switchings in ferroelectric liquid crystals
Jinhae Park, Feng Chen and Jie Shen
2010, 26(4): 1419-1440 doi: 10.3934/dcds.2010.26.1419 +[Abstract](277) +[PDF](685.2KB)
Abstract:
Mathematical modeling and numerical simulation of smectic C liquid crystals which possess the spontaneous polarization are considered in this paper. In particular, the model allows for a system with a zero net polarization which is one of the ubiquitous systems of the polarized liquid crystals. Theoretical and numerical investigations are conducted to study effects of the energy associated with the polarization, switching patterns between two uniform states by an externally applied field and random noise, as well as a relation between polarization and applied field near the phase transition from the smectic A and smectic C.
Asymptotic behaviour of the Darcy-Boussinesq system at large Darcy-Prandtl number
Rana D. Parshad
2010, 26(4): 1441-1469 doi: 10.3934/dcds.2010.26.1441 +[Abstract](234) +[PDF](312.2KB)
Abstract:
We study asymptotic behavior of the Darcy-Boussinesq system at large Darcy-Prandtl number. We prove that the global attractors for this system converge to that of the infinite Darcy-Prandtl number model. We also show the convergence of statistical properties including invariant measures.
On the Lipschitzness of the solution map for the 2 D Navier-Stokes system
Atanas Stefanov
2010, 26(4): 1471-1490 doi: 10.3934/dcds.2010.26.1471 +[Abstract](278) +[PDF](241.2KB)
Abstract:
We consider the Navier-Stokes system on R2. It is well-known that solutions with $L^2$ data become instantly smooth and persist globally. In this note, we show that the solution map is Lipschitz, when acting in $L^\infty $Hσ (R2) and $L^2_t$Hσ+1 (R2), when $0\leq $ σ<1. This generalizes an earlier result of Gallagher and Planchon [7], who showed the Lipschitzness in $L^2$(R2). The question for the Lipschitzness of the map in Hσ (R2), σ$\geq 1$ remains an interesting open problem, which hinges upon the validity of an endpoint estimate for the trilinear form $(\phi, v, w)\to \int$R2(∂Φ/∂x ∂v/∂y - ∂Φ/∂y ∂v/∂x)wdx.
Existence and uniqueness of strong periodic solutions of the primitive equations of the ocean
T. Tachim Medjo
2010, 26(4): 1491-1508 doi: 10.3934/dcds.2010.26.1491 +[Abstract](266) +[PDF](222.0KB)
Abstract:
In this article, we study the existence and uniqueness of the global and periodic strong solutions of the primitive equations of the ocean. We prove that there exists a unique periodic strong solution provided that the heat source is regular and small enough. The proof of the existence is based on approximate solutions and a fixed point argument. We also derive some a priori estimates on the strong solutions.
Forced oscillations of the Korteweg-de Vries equation on a bounded domain and their stability
Muhammad Usman and Bing-Yu Zhang
2010, 26(4): 1509-1523 doi: 10.3934/dcds.2010.26.1509 +[Abstract](602) +[PDF](216.9KB)
Abstract:
It has been observed in laboratory experiments that when nonlinear dispersive waves are forced periodically from one end of undisturbed stretch of the medium of propagation, the signal eventually becomes temporally periodic at each spatial point. The observation has been confirmed mathematically in the context of the damped Kortewg-de Vries (KdV) equation and the damped Benjamin-Bona-Mahony (BBM) equation. In this paper we intend to show the same results hold for the pure KdV equation (without the damping terms) posed on a bounded domain. Consideration is given to the initial-boundary-value problem

$ u_t +u_x +$uux$ +$uxxx$=0, \quad u(x,0) =\phi (x), \qquad $ 0 < x < 1, t > 0,     (*)
$ u(0,t) =h (t), \qquad u(1,t)=0, \qquad u_x (1,t) =0, \quad t>0. $

It is shown that if the boundary forcing $h$ is periodic with small amplitude, then the small amplitude solution $u$ of (*) becomes eventually time-periodic. Viewing (*) (without the initial condition ) as an infinite-dimensional dynamical system in the Hilbert space $L^2(0,1)$, we also demonstrate that for a given periodic boundary forcing with small amplitude, the system (*) admits a (locally) unique limit cycle, or forced oscillation, which is locally exponentially stable. A list of open problems are included for the interested readers to conduct further investigations.

A dual-Petrov-Galerkin method for two integrable fifth-order KdV type equations
Juan-Ming Yuan and Jiahong Wu
2010, 26(4): 1525-1536 doi: 10.3934/dcds.2010.26.1525 +[Abstract](288) +[PDF](201.0KB)
Abstract:
This paper extends the dual-Petrov-Galerkin method proposed by Shen [21], further developed by Yuan, Shen and Wu [27] to general fifth-order KdV type equations with various nonlinear terms. These fifth-order equations arise in modeling different wave phenomena. The method is implemented to compute the multi-soliton solutions of two representative fifth-order KdV equations: the Kaup-Kupershmidt equation and the Caudry-Dodd-Gibbon equation. The numerical results imply that this scheme is capable of capturing, with very high accuracy, the details of these solutions such as the nonlinear interactions of multi-solitons.

2016  Impact Factor: 1.099

Editors

Referees

Librarians

Email Alert

[Back to Top]